MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETABULAR CUP HAP SIZE 44/50; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETABULAR CUP HAP SIZE 44/50; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74122150
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Pain (1994); Loss of Range of Motion (2032); Metal Related Pathology (4530)
Date of Event 09/25/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after the plaintiff underwent a left bhr-tha surgery on (b)(6) 2010 due to bilateral osteoarthritis, she experienced pain and this was interfering with her daily activities.A decreased range of motion was noticed as well.It was determined that the metal-on-metal articulation with asr cup implanted had failed.This adverse event was addressed by performing a revision surgery on (b)(6) 2025, during which surgeon converted to total hip replacement arthroplasty.There were metal debris present on the inside of the femoral head and the trunnion.There was approximately 30% abductor damage as a direct result of metallosis damage to the abductor muscles.The stem was stable and well fixed, so it was not revised.The surgeon noticed metallosis stained tissue throughout the hip joint, most pronounced anterior hip capsule and surrounding the proximal femoral stem.It was also extensive along the posterior capsule and soft tissues of proximal femur; and along the backside of the acetabular implant.The cup was easily removed, the head was noticed to have metal debris inside the trunnion area, this was removed and replaced.The stem trunnion also had metal debris but was still in good shape overall.Stability was an issue initially due to the abductor damage and impingement anterior from extensive scar tissue, so the surgeon decided to lengthen the patient's leg a little longer than the contralateral to give her a stable hip joint.Patient reversed from anesthesia and sent to pacu in stable condition.
 
Additional Manufacturer Narrative
Internal complaint reference number: (b)(4).This complaint was opened by smith+nephew to document a patient complication reported that includes reference to the use of a smith+nephew product without evidence about a specific product problem.The reported complication relates to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.

Brand Name
ACETABULAR CUP HAP SIZE 44/50
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key25439193
Report Number3005975929-2026-00020
Device Sequence Number6038959
Product Code NXT
UDI-Device Identifier03596010552273
UDI-Public03596010552273
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Consumer,Company Representative
Type of Report Initial,Followup
Report Date (Section B) 07/22/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/30/2014
Device Catalogue Number74122150
Device Lot Number09MW25222
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/11/2026
Supplement Date Received by Manufacturer06/25/2026
Initial Report FDA Received Date06/09/2026
Supplement Report FDA Received Date07/27/2026
Date Device Manufactured12/31/2009
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
3L92512/50226519 (DEPUY FRANCE CORAIL); 74222144/10AW25584
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age75 YR
Patient SexFemale
Patient Weight145 LB